Can You Overdose on Sleeping Pills?

At a Glance

  • Sleeping pills such as barbiturates and benzodiazepines can be addictive and may lead to overdose, particularly when taken in excess quantities or combined with other substances.
  • Do not take sleeping pills with opioid medications or other depressant substances, including alcohol.

Drug overdose deaths in the US have consistently increased since 1999, reaching nearly 92,000 in 2020. Sleeping pills, including benzodiazepines, and barbiturates, are among the chief causes.

Benzodiazepines alone have accounted for nearly one in seven of these deaths, often when combined with opioid drugs such as OxyContin (oxymorphone) and Vicodin (hydrocodone). According to the Centers for Disease Control and Prevention, benzodiazepine overdose deaths increased by 22% between 2019 and 2020.

In 2020, the US Food and Drug Administration (FDA) added a boxed warning on all benzodiazepines to caution people about the serious risks of addiction, abuse, drug interactions, and potential adverse effects.

What Are Sleeping Pills?

Sleeping pills are depressant medications. They act upon the central nervous system to slow down the body’s function. They are classified as “sedative hypnotics,” and are prescribed to ease anxiety or enable sleep. The two main types of sedatives are barbiturates and benzodiazepines.

Some of the more commonly prescribed barbiturates include:

  • Luminal (phenobarbital)
  • Nembutal (pentobarbital)

Benzodiazepines and Z-drugs have supplanted barbiturates as the sedative drug of choice. Z-drugs are a class of non-benzodiazepines used to treat insomnia. Among the most commonly prescribed are:

  • Ativan (lorazepam)
  • Zolpidem (Ambien, Edluar, Zolpimist)
  • Zaleplon (Sonata)
  • Halcion (triazolam)
  • Klonopin (clonazepam)
  • Librium (chlordiazepoxide)
  • Tranxene (clorazepate)
  • Valium (diazepam)
  • Xanax (alprazolam)

Signs of a Sleeping Pill Overdose

Symptoms of an overdose of sleeping pills are similar to those of an overdose of alcohol, which is also a depressant. Slowing of brain function initially affects voluntary functions.

When a person overdoses, the drug can begin to affect involuntary functions, such as breathing and heart rate. Symptoms include:

  • Bluish tinge to the lips, fingers, and skin (cyanosis)
  • Difficulty breathing
  • Dizziness or fainting spells
  • Inability to think or respond normally
  • Increasing coldness of the skin
  • Slowed respiration
  • Slowed heartbeat
  • Slurred speech
  • Unconsciousness
  • Unsteadiness
  • Vomiting
  • Shock
  • Coma

If you suspect someone has overdosed on sleeping pills, call 911 immediately. Keep the person awake and talking if possible until help arrives. If the person is unconscious, place them in the recovery position—on their side, with one leg forward of the other—and wait for help.

Causes of Overdose

As sleeping pills work by depressing the central nervous system, the overuse of the drugs can slow body functions to such a degree as to cause unconsciousness, respiratory failure, and death.

An overdose may be a deliberate suicide attempt. However, not all suicide attempts succeed as vomiting is common when the drug is taken in excess. If this happens, the person may survive but experience brain injury due to the lack of oxygen.

If you are having suicidal thoughts, contact the National Suicide Prevention Lifeline at 988 for support and assistance from a trained counselor. If you or a loved one are in immediate danger, call 911.

By contrast, an accidental overdose can occur if someone takes too much of a sedative by mistake or combines it with other drugs that enhance the sleeping pills’ depressive effects. From 2002 to 2015, the rate of overdose deaths involving the combined use of sedatives and opioids has doubled. Today, the majority of sedative-related overdose deaths occur for this reason.

Accidental overdoses can also happen if a person becomes dependent on sleeping pills but, over time, become less responsive to the drug. In a desperate attempt to get sleep, they may end up taking too many. Older adults are at a greater risk of overdose from sleeping pills due to decreased drug metabolism rates.

In some cases, a person who has been taking sleeping pills recreationally may begin to inject the drug. They may miscalculate the dosage, which can lead to overdose.

Emergency Treatment for Sleeping Pill Overdose

People who have overdosed on sleeping pills will be admitted to the hospital and monitored closely, usually in intensive care.

Treatment may involve some or all of the following:

  • A stomach pump
  • Administration of activated charcoal to absorb the excess drug
  • Medications to flush the drug through the bowels or urinary tract
  • Administration of intravenous fluids to prevent dehydration and stabilize body functions
  • A respirator if breathing has been impaired
  • Dialysis to better clean the blood
  • Medications to stabilize heart function
  • Psychiatric care, including short-term monitoring to minimize the risk of suicide

In some instances, the medication Romazicon (flumazenil) will be administered.10 It acts as a benzodiazepine antagonist to help reverse benzodiazepine binding and inhibit the activity of substances that act on benzodiazepine receptor sites.

Flumazenil carries some risks, however, and routine use is not recommended. It should not be used in cases where there is a mixed/unknown substance overdose or the individual has a prolonged QRS interval or seizure disorder. It is typically used in limited settings, such as to treat accidental benzodiazepine overdoses in children or to reverse the effects of sedation following a medical procedure.

In cases where co-occurring opioid use is also involved, a medication called naloxone can be administered to reverse the opioid overdose. Generally speaking, people can recover from a sleeping pill overdose if treatment is started early. Unless a person has experienced prolonged oxygen deprivation, the effects of the overdose tend to last only as long as the drug remains in the system.

Dependence, Addiction, and Withdrawal

Sleeping pills such as barbiturates and benzodiazepines can also be addictive. This risk is greater when a person takes more than their prescribed dose or if they combine sleeping pills with other substances.

Dependence and withdrawal can also happen even when people take their medication exactly as prescribed.

People may also experience symptoms of withdrawal if they reduce their dose or stop taking the medication. Around 60% of people who take benzodiazepines longer than six months experience mild withdrawal symptoms, while 40% experience moderate to severe symptoms.

Symptoms of withdrawal may include:

  • Anxiety
  • Sleep difficulties
  • Irritability
  • Tremors
  • Headaches
  • Muscle spasms
  • Hyperventilation
  • Nausea or vomiting
  • Rapid heart rate
  • Depression
  • Delirium
  • Seizures

Benzodiazepine withdrawal can be life-threatening, so you should only stop taking benzodiazepines under the direction and supervision of your doctor. Your doctor may recommend gradually tapering your medication over a period of time.

Long-Term Treatment

If you believe you have an addiction to sleeping pills, treatments are available that can help. The right treatment for you may depend on a variety of factors, including the underlying causes of your sleeping difficulties.

Treatment for substance addiction often focuses on psychotherapy, but medications may also be prescribed to help manage symptoms. Types of therapy that your doctor or therapist might recommend include cognitive behavioral therapy (CBT)motivational enhancement therapy (MET), and group therapy. Support groups and 12-step programs can also be important sources of encouragement and information about recovery.

Your doctor may also recommend treatments to help you deal with underlying mental health conditions that can contribute to sleep disturbances, such as anxiety and depression. This might involve psychotherapy, medications, and lifestyle modifications.

FREQUENTLY ASKED QUESTIONS

  • Are sleeping pills and sedatives the same thing?

    “Sleeping pill” is an informal term for “sedative.” Both have the same effects on the body: depressing the nervous system.

  • Is it dangerous to combine sleeping pills with alcohol?

    Yes, it’s dangerous. Since both are depressants, combining these substances can produce unconsciousness, breathing difficulties, seizures, coma, and even death.

  • What are the side effects of sleeping pills?

    Using sleeping pills for a long period can cause forgetfulness, mental health conditions such as depression, anxiety, and liver dysfunction or failure.

Leave a Comment

Your email address will not be published. Required fields are marked *

WBK Healthcare Services BBB Business Review HIPAA Seal of Compliance